International Journal of Mathematics and Mathematical Sciences

International Journal of Mathematics and Mathematical Sciences / 2012 / Article

Research Article | Open Access

Volume 2012 |Article ID 694251 | 10 pages | https://doi.org/10.1155/2012/694251

Modular Identities and Explicit Evaluations of a Continued Fraction of Ramanujan

Academic Editor: Stefaan Caenepeel
Received23 Mar 2012
Accepted11 Jun 2012
Published10 Jul 2012

Abstract

We study a new continued fraction of Ramanujan. We prove its modular identities and give some explicit evaluations.

1. Introduction

Throughout the paper, we assume . As usual, for positive integers and any complex number , we write

Ramanujan's general theta-function is defined by where . After Ramanujan, we define Ramanujan recorded many -continued fractions and some of their explicit values in his second notebook [1] and in his lost notebook [2]. The following beautiful continued fraction identity was recorded by Ramanujan in his second notebook and can be found in [3, p. 11, Entry 11]: where either , , and are complex numbers with , or , , and are complex numbers with for some integer . Several elegant -continued fractions have representations as -products and some of them can be expressed in terms of Ramanujan’s theta-functions. An account of this can be found in in Chapter 32 of Berndt's book [4] (also see [5]). The most famous one, of course, is the Rogers-Ramanujan continued fraction defined by The continued fraction has a very beautiful and extensive theory almost all of which was developed by Ramanujan. In particular, his lost notebook [2] contains several results on the Rogers-Ramanujan continued fraction. We refer to the paper by Berndt et al. [6], Kang [7, 8] for proofs of many of these theorems.

In this paper, we examine another continued fraction of Ramanujan arising from (1.7) and is defined by Note that, replacing by and then setting and in (1.7), we obtain (1.9).

In Section 2, we record some preliminary results. Section 3 is devoted to prove some modular identities for the continued fraction . Finally, in Section 4, we give some explicit evaluations of .

We complete this introduction by defining Ramanujan’s modular equation from Berndt’s book [3]. The complete elliptic integral of the first kind is defined by where , denotes the ordinary or Gaussian hypergeometric function. The number is called the modulus of , and is called the complementary modulus. Let , and denote the complete elliptic integrals of the first kind associated with the moduli , , , and , respectively. Suppose that the equality holds for some positive integer . Then, a modular equation of degree is a relation between the moduli and which is implied by (1.11). If we set we see that (1.11) is equivalent to the relation . Thus, a modular equation can be viewed as an identity involving theta-functions at the arguments and . Ramanujan recorded his modular equations in terms of and , where and . We say that has degree over . The multiplier connecting and is defined by where .

2. Preliminary Results

In this section, we record some results that will be used in the subsequent sections.

Lemma 2.1 (see [3, p. 124, Entry 12(i) and (ii)]). One has

Lemma 2.2 (see [3, p. 214, Entry 24(iii)]). If has degree 2 over , then

Lemma 2.3 (see [3, p. 230, Entry 5(ii)]). If has degree 3 over , then

Lemma 2.4 (see [3, p. 215, (24.22)]). If has degree 4 over , then

Lemma 2.5 (see [3, p. 280-281, Entry 13(v) and (vi)]). If has degree 5 over , then

Lemma 2.6 (see [3, p. 314, Entry 19(i)]). If has degree 7 over , then

3. Modular Identitites for

In this section, we use Ramanujan's modular equations to prove certain modular identities for .

Theorem 3.1. One has

Proof. Replacing by and the setting and in (1.7) and simplifying, we obtain Employing (1.6) and (1.9) in (3.2) and simplifying, we complete the proof.

Corollary 3.2. One has

Proof. Dividing numerator and denominator on right-hand side of the identity in Theorem 3.1 by and simplifying, we complete the proof.

Theorem 3.3. One has where has degree n over .

Proof. We employ Lemma 2.1 in Corollary 3.2 to complete the proof.

Theorem 3.4. Let and . Then,

Proof. Replacing by in Corollary 3.2, we obtain Now, eliminating between (3.6) and Corollary 3.2 and simplifying, we complete the proof.

Theorem 3.5. Let and . Then,

Proof. Eliminating in (2.2) and then simplifying, we deduce that From Theorem 3.3(i), we have Now, employing Theorem 3.3(ii) with and (3.9) in (3.8) and factorizing using Mathematica, we obtain It can be seen that the first and the last factors in (3.10) do not vanish for . So, by identity theorem, we have

Theorem 3.6. Let and . Then,

Proof. From Lemma 2.3, we obtain From Theorem 3.3, we deduce that where has degree 3 over .
Employing (3.14) in (3.13) and factorizing using Mathematica, we arrive at It can be seen that the second factor of (3.15) does not vanish for , so by identity theorem, we have

Theorem 3.7. Let and . Then,

Proof. Squaring the modular equation in Lemma 2.4 and simplifying, we obtain From Theorem 3.3(i), we have Now, employing Theorem 3.3(ii) with and (3.19) in (3.18) and simplifying, we complete the proof.

Theorem 3.8. Let and . Then,

Proof. From Theorem 3.3, we obtain where has degree 5 over .
Employing (3.21) in (2.5), we find that respectively.
Eliminating between (3.22) and (3.23) and simplifying, we deduce that Substituting for and from (3.21) in (3.24) and simplifying, we arrive at

Theorem 3.9. Let and . Then,

Proof. From Lemma 2.6, we obtain Again, from Theorem 3.3, we deduce that where has degree 7 over .
Employing (3.28) in (3.27) and simplifying using Mathematica, we arrive at

4. Explicit Evaluations of

In this section, we establish some general theorems for the explicit evaluations of the continued fraction and give examples.

For , Ramanujan's two class invariants and are defined by The class invariants and are connected by the relation [4, p. 187, Entry 2.1]:

The singular modulus is defined by , where is a positive integer and unique positive number between 0 and 1 satisfying

Class invariants and singular moduli are intimately related by the equalities [4, p. 185, ]: An account of Ramanujan's class invariants and singular moduli can be found in Chapter 34 of Berndt's book [4].

Theorem 4.1. One has

Proof. We set in Theorem 3.3(i) and use the definition of singular moduli and simplifying, we complete the proof.

In the scattered places of his first notebook [1], Ramanujan calculated over 30 singular moduli . See Chapter 34 of Berndt's book [4] for details. Thus, one can use Theorem 4.1 to find the values of if the corresponding values of are known. For example, from [4, p. 281, Theorem 9.2], we note that Employing (4.6) in Theorem 4.1, we calculate Many other values of can be computed by using the known values of .

Theorem 4.2. One has

Proof. Dividing numerator and denominator of right-hand side of Theorem 3.1 and employing (1.6), we obtain Setting , employing the definitions of and from (4.1) in (4.9) and simplifying, we obtain Substituting for from (4.2) in (4.10) and simplifying, we complete the proof.

Theorem 4.2 implies that if we know the values of and for any positive number , then corresponding values of can easily be calculated. Saikia [9] evaluated several values of and for positive number . For example, noting from [9, Theorem 3.5], we have Employing (4.11) in Theorem 4.2, we obtain Many other values of can be determined by using the values of and evaluated in [9].

References

  1. S. Ramanujan, Notebooks, vol. 1,2, Tata Institute of Fundamental Research, Bombay, India, 1957.
  2. S. Ramanujan, The Lost Notebook and Other Unpublished Papers, Narosa, New Delhi, India, 1988.
  3. B. C. Berndt, Ramanujan's Notebooks, part 3, Springer, New York, NY, USA, 1991. View at: Publisher Site | Zentralblatt MATH
  4. B. C. Berndt, Ramanujan's Notebooks, Part 4, Springer, New York, NY, USA, 1998. View at: Publisher Site | Zentralblatt MATH
  5. B. C. Berndt, “Flowers which we cannot yet see growing in Ramanujan's garden of hypergeometric series, elliptic functions, and q's,” in Special Functions 2000: Current Perspective and Future Directions, J. Bustoz, M. E. H. Ismail, and S. K. Suslov, Eds., vol. 30, pp. 61–85, Kluwer Academic, Dordrecht, The Netherlands, 2001. View at: Publisher Site | q's&author=B. C. Berndt&publication_year=2001" target="_blank">Google Scholar
  6. B. C. Berndt, S. S. Huang, J. Sohn, and S. H. Son, “Some theorems on the Rogers-Ramanujan continued fraction in Ramanujan's lost notebook,” Transactions of the American Mathematical Society, vol. 352, no. 5, pp. 2157–2177, 2000. View at: Publisher Site | Google Scholar
  7. S.-Y. Kang, “Some theorems on the Rogers-Ramanujan continued fraction and associated theta function identities in Ramanujan's lost notebook,” The Ramanujan Journal, vol. 3, no. 1, pp. 91–111, 1999. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  8. S.-Y. Kang, “Ramanujan's formulas for the explicit evaluation of the Rogers-Ramanujan continued fraction and theta-functions,” Acta Arithmetica, vol. 90, no. 1, pp. 49–68, 1999. View at: Google Scholar | Zentralblatt MATH
  9. N. Saikia, “Ramanujan's modular equations and Weber-Ramanujan's class invariants Gn and gn,” Bulletin of Mathematical Sciences, vol. 2, no. 1, pp. 205–223, 2012. View at: Google Scholar

Copyright © 2012 Nipen Saikia. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

541 Views | 512 Downloads | 3 Citations
 PDF  Download Citation  Citation
 Download other formatsMore
 Order printed copiesOrder